Alert archive / Kansas / Areal Flood Warnings in 2012

Areal Flood Warning 3, NWS Wichita, KS

March 20, 20126 counties in Kansas

NWS Wichita, KS issued this areal flood warning at Mar 20, 2012, 10:22 AM CDT for 6 counties in Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2012, 10:22 AM CDT (15:22 UTC)
Expired
Mar 20, 2012, 10:15 PM CDT
In force
12 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Allen County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Tulsa radar (KINX), 152 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Mar 20, 7:14 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 20, 7:14 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
714 AM CDT TUE MAR 20 2012

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

THE MAIN ISSUE FOR THIS TAF PERIOD WILL BE POTENTIALLY LIFR
CONDITIONS WITH LOW CIGS AND BR PARTICULARLY DURING THE SECOND
PORTION OF THE TAF PERIOD. ANOTHER CONCERN IS THE CONTINUED
CHANCES OF PRECIPITATION THROUGHOUT THE TAF PERIOD.

A MID AND UPPER LEVEL LOW WILL SLIDE NORTHEAST THROUGH THE DAY. THE
CONTINUAL SURGE OF MOISTURE ASSOCIATED WITH THE MOVEMENT OF THIS
SYSTEM WILL REDEVELOP AND SPREAD PRECIPITATION TO ALL SITES AROUND
15Z. EXPECT THAT THE CHANCE FOR SHOWERS WILL GRADUALLY DIMINISH BY
THE LATE AFTERNOON WITH DRIER AIR MOVING INTO THE AREA...HOWEVER
VCSH WILL REMAIN IN THE EVENING FOR ALL BUT KCNU WHICH WILL HAVE
SHRA FOR A MAJORITY OF THE TAF PERIOD. THERE COULD BE DEVELOPMENT OF
BR IN THE LATTER PART OF THE TAF PERIOD AS THE SURFACE LOW KEEPS
LIGHT AND VARIABLE WINDS OVER THE FORECAST AREA IN ADDITION TO THE
RECENT PRECIPITATION AND HIGH VALUES OF LOW LEVEL MOISTURE. MODELS
HAVE HINTED AT DROPPING CONDITIONS TO LIFR FOR MANY OF THE
SITES....BUT WAS PESSIMISTIC BASED ON HOW THE MODELS HANDLED THE
CONDITIONS THIS PAST NIGHT WITH MINIMAL DEVELOPMENT. THERE IS
ENOUGH CONFIDENCE TO INDICATE A DROP IN THE VIS AND CIG TO IFR
CONDITIONS AROUND 6Z FOR ALL SITES. ONGOING FORECAST WAS FAIRLY
REPRESENTATIVE WITH A FEW MODIFICATIONS MADE TO CORRESPOND TO THE
CURRENT ENVIRONMENTAL CONDITIONS AND THE ADDITIONAL VIS REDUCTIONS
AS MENTIONED

VJP

&&

.PREV DISCUSSION... /ISSUED 339 AM CDT TUE MAR 20 2012/

DISCUSSION...

FORECAST CONCERNS/HIGHLIGHTS CONTINUE TO FOCUS AROUND WIDESPREAD
PRECIPITATION CHANCES ACROSS THE AREA OVER THE NEXT FEW DAYS.

ANOTHER ROUND OF WIDESPREAD SHOWERS/EMBEDDED THUNDERSTORMS IS
EXPECTED TO MOVE NORTH/NORTHWEST INTO THE FORECAST AREA THIS
MORNING...AS A SIGNIFICANT LOBE OF MID/UPPER ENERGY ROTATES NORTH
ACROSS THE SOUTHERN PLAINS. BEST POTENTIAL FOR CONTINUED HEAVY RAIN
WILL BE OVER EASTERN/SOUTHEAST KANSAS WHERE GREATEST 925-800MB
MOISTURE TRANSPORT WILL RESIDE. PER MODEL QPF CONSENSUS...ANOTHER
1-2 INCHES WILL BE POSSIBLE OVER FAR EASTERN/SOUTHEAST KS
TODAY...WITH ADDITIONAL AMOUNTS GENERALLY LESS THAN 0.50-1.00 INCHES
WEST OF THE FLINT HILLS. CENTRAL KS WILL EVEN GET IN ON THE RAIN BY
LATE THIS MORNING AND THIS AFTERNOON...WITH ADDITIONAL AMOUNTS LESS
THAN ONE-HALF INCH THERE.

HAS WAS THE CASE MUCH OF YESTERDAY AND OVERNIGHT...INSTABILITY IS
WEAK...SO NOT EXPECTING SUPER HIGH RAINFALL RATES WITH SOUTHEAST KS
ACTIVITY TODAY...SO THINKING FLASH FLOOD THREAT IS LOW.
HOWEVER...GIVEN THAT FAR SOUTHEAST KS HAS ALREADY RECEIVED A SOLID
2-3 INCHES OF RAIN SINCE THE RAIN BEGAN YESTERDAY...AND ANOTHER 1-2
INCHES WILL BE POSSIBLE TODAY...THINKING AREAS OF LOW-LAND FLOODING
(FLOODING OF FLOOD-PRONE AREAS AND LOW WATER CROSSINGS) ARE A
DEFINITE POSSIBILITY. ADDITIONALLY...DECENT RIVER/STREAM RISES HAVE
BEEN NOTED OVER SOUTHEAST KS PER AUTOMATED GAGES ALONG THE
FALL...VERDIGRIS AND NEOSHO RIVERS...WITH THIS TREND LIKELY
CONTINUING TODAY. NOT ANTICIPATING MAJOR RIVER FLOODING...ALTHOUGH
SHOULD SEE SEVERAL RIVER FORECAST POINTS EXCEED MINOR FLOOD STAGE.
CANNOT RULE OUT A FEW POINTS APPROACHING OR SLIGHTLY EXCEEDING
MODERATE FLOOD STAGE...BUT DO NOT THINK THIS'LL BE WIDESPREAD.

ANTICIPATING MODEST TO HIGH PRECIPITATION CHANCES CONTINUING TONIGHT
THROUGH THURSDAY/THURSDAY NIGHT...AS THE UPPER LOW SLOWLY MEANDERS
NORTHEAST ACROSS THE SOUTHERN/CENTRAL PLAINS. HOWEVER...WITH MAIN
AXIS OF HIGH PRECIPITABLE WATERS AND MOISTURE TRANSPORT SHIFTING
EAST/NORTHEAST...THINKING THE THREAT FOR WIDESPREAD HEAVY RAINFALL
WILL BE DONE AFTER THIS EVENING...WITH LIGHT/MODERATE PRECIPITATION
INTENSITY EXPECTED THEREAFTER. HOWEVER...ANY ADDITIONAL RAINFALL
WILL ONLY EXACERBATE ONGOING FLOODING.

ALL PRECIPITATION CHANCES SHOULD FINALLY EXIT THE FORECAST AREA BY
FRIDAY-FRIDAY NIGHT...AS UPPER LOW GETS KICKED EASTWARD IN RESPONSE
TO LONGWAVE TROUGHING APPROACHING THE WEST COAST...WITH UPPER
RIDGING BUILDING OVER THE CENTRAL CONUS. CONSEQUENTLY...SUNNY...DRY
AND MILD WEATHER WILL PREVAIL FRIDAY/SATURDAY INTO AT LEAST EARLY
NEXT WEEK. GIVEN MODEL CONSENSUS...CONFIDENCE IN MORE UNSEASONABLY
WARM TEMPERATURES IS HIGH.

KLEINSASSER

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

AVIATION CONCERNS REMAIN LOW CIGS OVERNIGHT ALONG WITH PRECIP MOVING
BACK WEST BY SUNRISE.

THE MODERATE SHOWERS CONTINUE OVER FAR SE KS AT THIS TIME. THIS AREA
OF PRECIP IS EXPECTED TO CONTINUE TO VERY SLOWLY PUSH EAST FOR THE
NEXT FEW HOURS. ADDITIONAL JET ENERGY IS EXPECTED TO ROUND THE BASE
OF THE TROUGH AND EXTEND THROUGH THE CENTRAL PLAINS JUST AFTER
SUNRISE. ALL OF SE AND PARTS OF SOUTH CENTRAL KS WILL BE IN THE
RIGHT ENTRANCE REGION OF THIS JET WHICH WILL ALLOW THE PRECIP TO
WORK BACK WEST...REACHING KICT BY AROUND 14Z AND KRSL BY AROUND 16Z.

IFR CIGS HAVE DEVELOPED GENERALLY ALONG AND JUST WEST OF I-135 OVER
THE LAST FEW HOURS AS THE BETTER MOISTURE WORKS SLOWLY BACK TO THE
WEST IN THE WAKE OF THE PRECIP. CURRENT THINKING IS THAT THESE CIGS
WILL GRADUALLY LOWER OVERNIGHT WITH KICT AND KHUT POSSIBLY GETTING
INTO LIFR CONDITIONS BY 09Z. FEEL THERE IS ALSO THE CHANCE THAT SOME
FOG MAY DEVELOP WEST OF I-135 WITH KRSL HAVING THE BEST CHANCE TO
EXPERIENCE IT. CURRENTLY HAVE HIGH CONFIDENCE THAT ALL OF THE AREA
WILL SEE OFF AND ON PERIODS OF MVFR CIGS ALL DAY TUE.

LAWSON

FIRE WEATHER...

WIDESPREAD SHOWERS/THUNDERSTORMS...RELATIVELY LIGHT WINDS...COOL
TEMPERATURES AND EXTENSIVE CLOUDS SHOULD PRECLUDE FIRE WEATHER
CONCERNS THE NEXT SEVERAL DAYS ACROSS THE AREA.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    59  45  59  43 /  70  40  50  50
HUTCHINSON      57  44  59  42 /  60  50  60  30
NEWTON          57  45  58  43 /  80  40  50  30
ELDORADO        59  46  58  44 / 100  30  50  40
WINFIELD-KWLD   59  45  59  43 /  90  30  50  50
RUSSELL         56  42  58  43 /  70  60  70  60
GREAT BEND      55  42  58  42 /  70  60  70  60
SALINA          57  45  59  44 /  70  50  70  30
MCPHERSON       56  45  59  43 /  70  50  60  30
COFFEYVILLE     63  48  60  45 / 100  60  60  50
CHANUTE         63  49  60  46 / 100  60  70  60
IOLA            63  49  60  46 / 100  60  70  60
PARSONS-KPPF    62  48  60  46 / 100  60  60  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ071-072-095-096-
098>100.

&&
Hazardous weather outlook, Mar 20, 5:19 AM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
519 AM CDT TUE MAR 20 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
519 AM CDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ANOTHER 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE OVER SOUTHEAST
KANSAS TODAY. THIS ADDITIONAL RAINFALL IN CONCERT WITH THE HEAVY
RAINFALL THAT OCCURRED SINCE YESTERDAY WILL LIKELY RESULT IN
AREAS OF FLOODING...INCLUDING LOW-WATER CROSSINGS AND OTHER
TYPICAL FLOOD-PRONE AREAS. FURTHERMORE...MINOR TO POTENTIALLY
MODERATE RIVER FLOODING IS EXPECTED TO DEVELOP ALONG THE
FALL...NEOSHO AND VERDIGRIS RIVERS. PLEASE REFER TO THE LATEST
FLOOD WATCH AND RIVER FLOOD WARNINGS CURRENTLY IN EFFECT FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODIC LIGHT TO MODERATE RAIN SHOWERS WILL CONTINUE TO AFFECT
THE REGION THROUGH THURSDAY NIGHT...BUT THE THREAT FOR ADDITIONAL
HEAVY RAINFALL BEYOND THIS EVENING APPEARS LOW.
NEVERTHELESS...DUE TO EXCESSIVE RUNOFF...MINOR TO POTENTIALLY
MODERATE RIVER FLOODING OVER SOUTHEAST KANSAS WILL LIKELY CONTINUE
THROUGH MID TO LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR
TONIGHT...BUT RAINFALL REPORTS ARE ALWAYS GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 10:34 PM CDTAreal Flood WarningICTLabette, Montgomery, Neosho12 hr
Mar 20, 3:55 AM CDTRiver Flood WarningICTLabette, Neosho64 hr
Mar 20, 9:14 AM CDTRiver Flood WarningICTMontgomery, Wilson5 hr
Mar 20, 10:12 AM CDTRiver Flood WarningICTCherokee, Labette3 days
Mar 20, 10:12 AM CDTRiver Flood WarningICTAllen, Neosho17 hr
Mar 20, 10:12 AM CDTRiver Flood WarningICTNeosho36 hr

Nearby

Areal Flood Warnings in Kansas, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.